Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Amarillo, TX

September 1, 2017Dallam County, Sherman County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 1, 2017, 5:56 PM CDT for Dallam County, Sherman County, Texas; Cimarron County, Oklahoma. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Sep 1, 2017, 6:15 PM CDT
In force
19 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 149 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KAMA 012256
SVRAMA
OKC025-TXC111-421-012345-
/O.NEW.KAMA.SV.W.0270.170901T2256Z-170901T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
556 PM CDT FRI SEP 1 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cimarron County in the Panhandle of Oklahoma...
  Northwestern Sherman County in the Panhandle of Texas...
  Northeastern Dallam County in the Panhandle of Texas...

* Until 645 PM CDT

* At 555 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Griggs to 10 miles south of
  Boise City to 7 miles southeast of Felt, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. This storm has a history of producing 
           quarter size hail in Boise City. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Amarillo.

&&

LAT...LON 3656 10203 3650 10203 3650 10194 3646 10187
      3630 10226 3620 10266 3664 10264 3667 10248
      3672 10229
TIME...MOT...LOC 2255Z 331DEG 15KT 3666 10226 3658 10246 3652 10267 

HAIL...1.25IN
WIND...60MPH
 
$$

14
2 follow-up statements
064 
WWUS54 KAMA 012307
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
607 PM CDT FRI SEP 1 2017

OKC025-TXC111-421-012345-
/O.CON.KAMA.SV.W.0270.000000T0000Z-170901T2345Z/
Cimarron OK-Sherman TX-Dallam TX-
607 PM CDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN
DALLAM COUNTIES...

At 606 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Griggs to 13 miles south of Boise City
to 9 miles southeast of Felt, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Amarillo.

&&

LAT...LON 3656 10203 3650 10203 3650 10194 3646 10187
      3630 10226 3620 10266 3664 10264 3667 10248
      3672 10229
TIME...MOT...LOC 2306Z 331DEG 15KT 3663 10224 3655 10244 3649 10265 

HAIL...1.00IN
WIND...<50MPH
 
$$

14
809 
WWUS54 KAMA 012315 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
615 PM CDT FRI SEP 1 2017

OKC025-TXC111-421-012325-
/O.CAN.KAMA.SV.W.0270.000000T0000Z-170901T2345Z/
Cimarron OK-Sherman TX-Dallam TX-
615 PM CDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3656 10203 3650 10203 3650 10194 3646 10187
      3630 10226 3620 10266 3664 10264 3667 10248
      3672 10229
TIME...MOT...LOC 2313Z 331DEG 15KT 3660 10222 3652 10242 3646 10263 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:10 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 2:10 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
210 PM CDT Fri Sep 1 2017

.DISCUSSION...
An upper level trough will sweep southeast across the Panhandles
tonight. This upper level trough will combine with moisture near the
surface and convergence along a southeastward moving surface trough
to help produce showers and thunderstorms.  The showers and
thunderstorms over the southern Colorado and northern New Mexico
mountains this afternoon are expected to move southeast. The best
chance of showers and thunderstorms looks to be across the
northern areas closer to the upper level dynamics.

The Panhandles will be in a dry northwest flow aloft through much of
this forecast as low level moisture has been diminished across
the Rockies.

However, a strong upper level short wave trough will dive southward
through the central and eastern U.S. Monday night into Tuesday. This
will help to drive a cold front through the Panhandles. This front
may spark some showers and thunderstorms along it.

High temperatures will be above normal until Tuesday when the cold
front moves through and then highs will be below normal for a couple
of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  90  61  89  63 /  30   5   0   0   0
Beaver OK                  63  92  60  94  63 /  40   5   0   0   0
Boise City OK              59  89  59  90  62 /  40   5   0   0   0
Borger TX                  63  92  65  91  67 /  50   5   0   0   0
Boys Ranch TX              60  92  59  91  61 /  50   5   0   0   0
Canyon TX                  59  90  61  89  62 /  30   5   0   0   0
Clarendon TX               62  91  62  90  66 /  20   5   0   0   0
Dalhart TX                 57  90  59  90  58 /  60   5   0   0   0
Guymon OK                  62  93  61  92  63 /  60   5   0   0   0
Hereford TX                58  90  60  88  60 /  20   5   0   0   0
Lipscomb TX                63  91  60  93  64 /  30   5   0   0   0
Pampa TX                   60  90  61  91  62 /  30   5   0   0   0
Shamrock TX                64  91  62  91  66 /  30   5   0   0   0
Wellington TX              65  92  63  92  65 /  20   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/15
Hazardous weather outlook, Sep 1, 3:22 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Fri Sep 1 2017

OKZ001>003-TXZ001>020-020830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
322 PM CDT Fri Sep 1 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become marginally severe with strong gusty winds the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Panhandles Monday night
into Tuesday. At this time, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 1, 5:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT FRI SEP 1 2017

OKZ001-012245-
Cimarron OK-
513 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boise City, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boise City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Amarillo.

&&

LAT...LON 3674 10268 3684 10253 3675 10233 3658 10263
TIME...MOT...LOC 2213Z 311DEG 7KT 3675 10258

14
Local storm report, Sep 1, 5:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NW BOISE CITY         36.74N 102.52W
09/01/2017  M1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

            SOME HAIL STONES WERE JUST A TAD LARGER THAN A QUARTER.

&&

EVENT NUMBER AMA1700852

LG
Local storm report, Sep 1, 5:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             BOISE CITY              36.73N 102.51W
09/01/2017  M0.75 INCH       CIMARRON           OK   EMERGENCY MNGR

            HAIL COVERING THE GROUND.

&&

EVENT NUMBER AMA1700853

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:13 PM CDTSpecial Weather StatementAMACimarron32 min
Sep 1, 5:22 PM CDTSevere Thunderstorm WarningAMACimarron53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.